WATCH: Police are alarmed about teenagers showing up in emergency rooms after they appeared to have overdosed on Xanax. Mary Griffin has more.
A rash of teenagers turning up in the emergency wards is alarming police and health professionals. It appears the teens overdosed on the anti-anxiety medication, Xanax.
Victoria police say the cases are all concentrated in Greater Victoria. And it appears drug dealers are selling inside schools.
“It’s certainly the latest thing we’re seeing,” says Dr. Christine Hall, the chief of emergency medicine at Royal Jubilee Hospital.
So far this fall, the emergency departments at Royal Jubilee and Victoria General Hospital have admitted a number of teenagers oversedated, or overdosed on Xanax.
Hall said the teenagers arrive via ambulance and in trouble.
“The symptoms of someone taking a benzodiazepine, so Xanax is one of those, is drowsiness, or sleepiness,” Hall said.
“Just not interacting normally, seeming kind of dopey. That would be the good end of the spectrum. Ranging through to being comatose, or unconscious, then the most worrisome is not breathing.”
Xanax is the most potent anti-anxiety drug on the market, and it’s highly addictive. Teenagers want it to get high.
According to Victoria Police Staff Sgt. Conor King, drug dealers are selling counterfeit Xanax to students.
“We have reason to believe there are a couple of drug dealers that are selling into the school community. And the drugs are passed from inside the school, from person-to-person,” King said.
Students may not only be hearing about Xanax in schools. Earlier this month, a 21-year-old American rapper known as Lil Peep died as a result of a suspected overdose involving Xanax.
The pills contain a number of illicit substances, and officials worry it’s only a matter of time before fentanyl is found. Health Canada reports there are no instances of fentanyl found in the counterfeit drug, but it’s concerning.
“What’s got me worried now is we are in a climate where there are so many unknowns in the drug market, with respect to pills that contain fentanyl. And it’s deadly. So, when kids are putting themselves at risk taking these counterfeit pills, it’s a concern to all of us,” King said.